Psychiatry and Clinical Psychopharmacology
Case Report

A Case of Neuroleptic Malignant Syndrome After COVID-19 Vaccination and Possible Mechanisms of Vaccines in the Formation of This Syndrome

1.

Department of Neurology, Malatya Turgut Özal University Medical School, Malatya, Turkey

2.

Department of Psychiatry, Malatya Turgut Özal University Medical School, Malatya, Turkey

Psychiatry and Clinical Psychopharmacology 2022; 32: 89-92
DOI: 10.5152/pcp.2022.21288
Read: 1143 Downloads: 202 Published: 01 March 2022

Neuroleptic malignant syndrome is characterized by muscle stiffness, hyperthermia, autonomic dysfunction, elevation in serum creatine phosphokinase, and changes in consciousness, which usually occur due to the side effects of life-threatening neuroleptic and antipsychotic drugs, and it can cause high mortality. A few cases of neuroleptic malignant syndrome associated with coronavirus disease 2019 infection and vaccination have been reported in the literature. Our case presented with epileptic seizure and neuroleptic malignant syndrome signs 10 days after receiving a single dose of the BNT162b2 vaccine when under low-dose olanzapine treatment with a diagnosis of autism and epilepsy. According to the laboratory test, the creatine kinase value was very high, there was hyponatremia, and the iron value was low. The patient died. Our aim in reporting this case is to draw attention to the possibility that coronavirus disease 2019 vaccines may trigger neuroleptic malignant syndrome, which can be a fatal complication in patients taking antipsychotics, albeit very rare among the large vaccinated population.

Cite this article as: Taşcı İ, Uğur K. A case of neuroleptic malignant syndrome after COVID-19 vaccination and possible mechanisms of vaccines in the formation of this syndrome. Psychiatr Clin Psychopharmacol. 2022;32(1):89-92.

Files
EISSN 2475-0581